Excerpt: 'How the Rich Get Thin'

Unscrupulous medical professionals, especially via the Internet, give ready access to a variety of dubious medications promising weight loss. Many of my patients have previously tried unsuccessfully to become thinner by taking such "miracle" pills and potions only to find that the drugs were sabotaging their health. Thyroid stimulants, diuretics, nervous system stimulants, and the like can take a strong mind and body and turn it into a medical emergency: Unnecessary thyroid medication will cause bone loss and arrhythmias. Diuretics are dehydrating and put a strain on the heart. Stimulants cause an increase in both blood pressure and heart rate. Yet I have seen many patients who, out of desperation, have resorted to these means.

Don't become lured by an unhealthy solution to excess weight. There is no place in your life for this!

Drugs That Cause Weight Gain

A number of prescription and over-the-counter medications are associated with significant weight gain. Unfortunately, patients are not always told in advance about this unwelcome side effect: A weight gain occurs and the patient doesn't know why.

These medications are frequent causes of weight gain:

Antidepressants: Fluoxetine (Prozac), sertraline (Zoloft), and paroxetine (Paxil) are effective antidepressants but can increase weight. A different class of antidepressant also associated with weight gain is mirtazapine (Remeron). For someone who is depressed, these drugs can lift the heavy emotional load; however, they should only be prescribed by a competent psychiatrist -- never purchase them on the Internet. Antidepressants that do not increase weight are bupropion (Wellbutrin) and nefazodone (Serzone).

Antipsychotics.

Antiseizure medications: Just about all of these medications cause some weight gain with the exception of topiramate (Topamax), which may cause weight loss.

Oral contraceptives (Yasmin may cause weight loss).

Corticosteroids (for asthma, autoimmune conditions, and allergies).

Antihistamines (for allergies).

Beta blockers (for high blood pressure).

If you are taking any of the above drugs and have gained weight, do not assume that your doctor knows that you are experiencing weight gain, because it does not occur in all patients. Discuss your weight change with your physician. There are alternative medications that may work just as well for you. For example, decongestants may be substituted for antihistamines; ACE inhibitors or calcium channel blockers may be substituted for beta blockers; antidepressants that do not cause weight gain as a side effect can be substituted for those that promote weight gain; barrier methods can replace oral contraceptives.

Julia is a thirty-eight-year-old mother of twins who experienced a depression after the end of her ten-year marriage. She consulted a psychiatrist, and was treated with psychotherapy and a high dosage of paroxetine (Paxil). After several months, her depression resolved and she stopped seeing her psychiatrist. But four years and thirty pounds later, this young woman was still taking the medication plus an oral contraceptive and an antihistamine. Distressed because her own weight-loss efforts were not working, she sought my help to lose weight.

Page
Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...